Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 246, NWS Wichita, KS

July 9, 2004Ellsworth County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2004, 2:24 AM CDT for Ellsworth County, Saline County, Kansas. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 2:24 AM CDT (07:24 UTC)
Expired
Jul 9, 2004, 4:00 AM CDT
In force
96 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Ellsworth County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 12:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 090724
SVRICT
KSC053-169-090900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
223 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS
  ELLSWORTH COUNTY IN CENTRAL KANSAS

* UNTIL 400 AM CDT.

* AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
  MINNEAPOLIS TO 3 MILES NORTH OF WILSON...OR ALONG A LINE EXTENDING
  FROM 18 MILES NORTH OF SALINA TO 20 MILES SOUTHEAST OF RUSSELL...
  MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 400 AM CDT...
  GLENDALE AND EXIT 238 ON INTERSTATE 70...
  KANOPOLIS...
  LORRAINE...
  NEW CAMBRIA...
  SMOLAN...
  ASSARIA...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE
AND ELLSWORTH COUNTIES UNTIL 400 AM CDT.

LAT...LON 3862 9737 3861 9792 3857 9793 3856 9797
      3853 9847 3885 9846 3886 9794 3891 9791
      3892 9787 3895 9757 3895 9738

$$

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:25 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 8, 10:25 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1025 PM CDT THU JUL 8 2004

WL SEND GRIDS/ZONE FCST UPDATE SOON TO REFLECT AN INCREASE IN
PRECIPITATION CHANCES IN CNTRL KS LATE TONIGHT INTO FRIDAY MORNING.
MCS OVER WRN/CNTRL NEBRASKA THIS EVENING, HAS SHOWN SOME SIGNS OF
SWD PROPAGATION TENDENCY OVER THE PAST COUPLE OF HRS. 00Z MESOETA
WOULD SUPPORT SWD PROPAGATION POTENTIAL OVERNIGHT, TOWARD CNTRL KS,
AS THE LOW LEVEL JET CONTINUES TO STRENGTHEN TOWARD 40 KTS. ACTIVITY
WOULD LIKELY LINGER INTO FRIDAY AM HRS BEFORE DIMINISHING. A FEW
STORMS COULD BE SEVERE LATE TONIGHT WITH STRONG WIND GUSTS GIVEN
COLD POOL GENERATION POTENTIAL AND LARGE TEMP/DWPT SPREADS BETWEEN
900 AND 700 MBS. MADE SOME TWEAKS TO HOURLY TEMPS/DWPTS OVERNIGHT.

JMC

------------------------------------------------------------------
340 PM CDT THU JUL 8 2004

.PREVIOUS DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE SHORT TERM CONVECTION
POTENTIAL.

TONIGHT:
LATEST WATER VAPOR LOOP SHOWING A VERY SUBTLE WAVE NOW MOVING
THROUGH NORTHWEST KANSAS. MEANWHILE, A NICE OUTFLOW BOUNDARY EXTENDS
FROM NEAR SLN TO WICHITA. CAP ALONG THIS BOUNDARY STILL LOOKS TO BE
PRETTY WELL ESTABLISHED. LATEST RADAR LOOP SHOWING THE CONVECTION
DYEING OFF IN EASTERN KANSAS. I AM A BIT CONCERNED THAT THE SUBTLE
WAVE MAY HELP WEAKEN THE CAP. THE ETA DOES TRY TO DEPICT STORMS
FIRING ALONG THIS OUTFLOW BOUNDARY THIS AFTERNOON, BUT IT MAY BE
ERODING THE CAP TOO QUICKLY. THE RUC2 SOUNDINGS SHOWS THE CINH
VALUES BETWEEN 100-200J/KG. NEVERTHELESS, WE SHOULD STILL SEE A
COUPLE OF STORMS FIRE ALONG THIS OUTFLOW BOUNDARY LATE IN THE DAY.
THESE STORMS SHOULD BE THE PULSE VARIETY, SINCE THE PROFILERS ARE
SHOWING WEAKER SHEAR THAN YESTERDAY. ONCE THESE STORMS GET GOING,
THEY SHOULD WEAKEN AFTER SUNSET AS THEY LOSE THEIR DIURNAL DRIVE.

TOMORROW:
ETA IS DEPICTING ANOTHER MESOSCALE CONVECTIVE VORT TRACKING DOWN
THROUGH NEBRASKA, POSSIBLY DUE TO POTENTIAL DEVELOPMENT IN THAT
REGION THIS EVENING. ETA DOES SHOW A GOOD LOW LEVEL JET FEEDING THIS
AREA SO I CANNOT RULE OUT SOME LINGERING MORNING CONVECTION IN THIS
AREA. THEREFORE, WE ARE GOING TO KEEP POPS GOING. THE REST OF THE
DAY WE SHOULD SEE A DECENT CAP. TEMPERATURES MAY STRUGGLE IF WE HAVE
MORNING CONVECTION, BUT WE WILL NOT FIDDLE WITH TEMPERATURES TOO
MUCH.

FRIDAY NIGHT-TUESDAY NIGHT:
UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE AREA AND TAKE THE
WESTERLIES INTO THE NORTHERN PLAINS. THIS SHOULD KEEP MOST OF THE
CONVECTION WELL TO OUR NORTH. HOWEVER, I AM STILL A BIT CONCERNED
ABOUT HOW CONSISTENT THE MODELS HAVE BEEN WITH THE UPPER LEVEL WAVE
MOVING THROUGH EXTREME NORTHWEST KANSAS AND NEBRASKA ON SATURDAY
NIGHT. IT MAY TRY TO WEAKEN THE CAP ENOUGH TO DEVELOP SOME ISOLATED
CONVECTION IN CENTRAL KANSAS SATURDAY NIGHT. WE WILL KEEP THINGS DRY
FOR NOW.

WEDNESDAY-THURSDAY:
MODELS SHOW THE UPPER LEVEL RIDGE BUILDING IN THE ROCKIES WHICH
WOULD CREATE A NORTHWEST FLOW REGIME OVER OUR NECK OF THE WOODS.
THIS TYPE OF PATTERN WILL PUSH THE FRONTAL BOUNDARY SOUTH INTO
KANSAS WHERE THE PATTERN WILL BECOME QUITE ACTIVE. WE ADDED POPS TO
REFLECT THIS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  92  72  93 /  20  20   5   5
HUTCHINSON      72  93  71  93 /  20  20   5  10
NEWTON          72  92  71  93 /  20  20   5  10
ELDORADO        72  92  72  92 /  20  20   5  10
WINFIELD-KWLD   73  92  72  92 /  20  20   5   5
RUSSELL         71  95  70  94 /  20  20  10  10
GREAT BEND      71  95  70  94 /  20  20   5  10
SALINA          73  93  70  94 /  20  20  10  10
MCPHERSON       72  93  71  93 /  20  20   5  10
COFFEYVILLE     72  90  72  90 /  20  20   5   5
CHANUTE         72  90  72  90 /  20  20   5   5
IOLA            72  90  72  90 /  20  20   5  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

18/COX
Hazardous weather outlook, Jul 8, 10:30 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT THU JUL 8 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1030 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
CENTRAL KANSAS AFTER 2 AM. THE MAIN THREATS WILL BE DAMAGING WINDS,
HAIL TO QUARTER SIZE, AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY LINGER ACROSS CENTRAL AND SOUTHEASTERN KANSAS
FRIDAY MORNING. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING
WINDS, LARGE HAIL, AND LOCALLY HEAVY RAINFALL.

THE UPPER LEVEL WIND PATTERN IS EXPECTED TO BECOME MORE NORTHWEST
AROUND MID WEEK WHICH WILL PUSH A FRONTAL BOUNDARY INTO CENTRAL
AND SOUTHEAST KANSAS. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT IN CENTRAL
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX/JMC

In the hours before

Local storm report, Jul 9, 2:06 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND GST     LURAY                   39.12N 98.69W
07/09/2004  58 MPH           RUSSELL            KS   BROADCAST MEDIA

            MEASURED WIND GUST VIA KSN WEATHERLAB SITE.

&&

JMC
Local storm report, Jul 9, 2:15 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
215 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     10 N LINCOLN            39.19N 98.15W
07/09/2004  60 MPH           LINCOLN            KS   LAW ENFORCEMENT

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:28 AM CDTSevere Thunderstorm WarningICTLincoln, Russell92 min
Jul 9, 2:56 AM CDTSevere Thunderstorm WarningICTLincoln64 min
Jul 9, 6:43 AM CDTSevere Thunderstorm WarningICTGreenwood77 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.